Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A metric space with the Haver property whose square fails this property
HTML articles powered by AMS MathViewer

by Elżbieta Pol and Roman Pol PDF
Proc. Amer. Math. Soc. 137 (2009), 745-750 Request permission

Abstract:

Haver introduced the following property of metric spaces $(X,d)$: for each sequence $\epsilon _{1}, \epsilon _{2}, \ldots$ of positive numbers there exist collections $\mathcal {V}_{1}, \mathcal {V}_{2}, \ldots$ of open subsets of $X$, the union $\bigcup _{i}\mathcal {V}_{i}$ of which covers $X$, such that the members of $\mathcal {V}_{i}$ are pairwise disjoint and every member of $\mathcal {V}_{i}$ has diameter less than $\epsilon _{i}$. We construct two separable complete metric spaces $(X_{0},d_{0})$, $(X_{1},d_{1})$ with the Haver property such that $d_{0}$, $d_{1}$ generate the same topology on $X_{0}\cap X_{1}\neq \emptyset$, but $(X_{0}\cap X_{1}, \max (d_{0},d_{1}))$ fails this property. In particular, the square of a separable complete metric space with the Haver property may fail this property. Our results answer some questions posed by Babinkostova in 2007.
References
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54D20, 54F45, 54E50
  • Retrieve articles in all journals with MSC (2000): 54D20, 54F45, 54E50
Additional Information
  • Elżbieta Pol
  • Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
  • Email: pol@mimuw.edu.pl
  • Roman Pol
  • Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
  • Email: pol@mimuw.edu.pl
  • Received by editor(s): September 24, 2007
  • Received by editor(s) in revised form: January 25, 2008
  • Published electronically: August 25, 2008
  • Additional Notes: The first author was partially supported by MNiSW Grant No. N201 034 31/2717
  • Communicated by: Alexander N. Dranishnikov
  • © Copyright 2008 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 137 (2009), 745-750
  • MSC (2000): Primary 54D20, 54F45, 54E50
  • DOI: https://doi.org/10.1090/S0002-9939-08-09511-7
  • MathSciNet review: 2448597